Addiction: Substance Abuse Community
can withdrawal cause long term/permanent damage?
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

can withdrawal cause long term/permanent damage?

Very confused about my situation right now. Here's a bit of a backstory...I had to ct off 1.5mg of xanax a day for 3 days over labor day weekend. I didn't realize how addicted I was until I didn't get my script filled and my pharmacy was closed for the 3 day weekend. So sat-mon I experienced awful withdrawals. That scared me so I began to taper immediately after that experience. After a month of hell in september I decided I tapered way too fast as my anxiety exploded and became much worse than before I even started xanax. Now here it is 2 months later and I'm still dealing with a lot of anxiety and even worse stomach problems, no appetite, severe nausea after eating, and pain. I still have xanax for severe panic attacks and noticed that when I take it my stomach feels significantly better...not 100% but better.

I'm confused. Is this a result of tapering too quickly or did my wds damage my body somehow. I've tried to ask my doctor this question but she doesn't even believe I experienced withdrawals in the first place. Any help at all would be greatly appreciated as I'm really really concerned about this.
Related Discussions
9 Comments Post a Comment
Blank
Avatar m tn
I personally don't think it causes permanent damage. Try exercising? 30 minutes of an aerobic activity does wonders for anxiety. If you really push yourself and get your heart rate up and work up a sweat it should help a lot. Try it and let me know how you feel afterwards.

What I think is going on is your increased anxiety from quitting is causing stomach problems. Which is why taking a Xanax calms you down therefore relieving stomach pains.
Blank
495284 tn?1333897642
Anxiety can cause stomach problems.  Some people eat while others suffer stomach issues.....Maybe it is time to explore a bit deeper why you are having so much anxiety.     sara
Blank
599071 tn?1300072302
Benzo withdrawal commonly causes what is known as "benzo belly", you have lots of neural receptors in your gut which can fire up when the blocking influence of xanax is reduced.  This is not a permanent thing & will eventually settle down when the xanax is withdrawn.

Sarah & Nad are also on to something in that nerves alone can cause an upset stomach when you have too much adrenaline rushing through your system.

There are non prescription treatments that can be as effective as xanax.   A recent review found that passionflower or kava worked as well as xanax in many cases.

Cognitive behaviour therapy, belly breathing & as Nad suggested, exercise are also established effective ways to manage anxiety, without having to rely on a substance of any kind.   They can be kind of hard to get into at first but with a good therapist & regular practice, you may find that you no longer need the pills.

Anxiety is miserable & you are likely having some rebound anxiety coming off the xanax but it's definitely worth trying some of the other options as they don't have the side effects of xanax.

Best wishes
Blank
Avatar m tn
My Doctor advised me basically my stomach was the where my anxiety issues converged or focused.  I forget the exact word he used, but its essentially where it manifests.  I'll never quit taking clonazepam.  I took Xanax for years, until they no longer worked.  I can take 3mg clonazepam a day. Sometimes I take none, sometimes I take 1, 2 or 3.   But if I were to run out of them, which with my stockpile would take a year I wouldn't be too comfortable.  My anxiety comes on strong and lasts, unless I take a pill or another in an hour.  If you have issues, don't quit, taper and take as needed.  Its your choice of course and I respect your fortitude, but anxiety can wear your body out, that little pill may add years to your life, not to mention make the ones you have much more comfortable.  Don't torture yourself and if you choose to quit, do it with medical supervision and keep some handy in case.  My very best heartfelt regards.
Blank
Avatar m tn
Kava will zonk you completely out.  Not good for the work place....
Blank
Avatar m tn
i think this thread is like 10 years old :)
Blank
Avatar m tn
I used to take xanax and switched to clonazepam....   The happy pill sensation isn't there, but I don't need that, just to be free from anxiety and feel "normal" is a blessing....   Perhaps you could try clonazepam, I don't think its as potent but it knocks down anxiety fast. I noticed a tolerance buildup to xanax that I don't have with clonazepam, but then again I stopped taking them all the time and only take them when I find myself in an anxiety attack and mine are hide under the table brutal.  Clonazepam.... 1mg as needed up to 3 and you will have no probs, take it from me.  Best wishes...
Blank
Avatar m tn
Its only 5 minutes for me....  :)
Blank
Avatar m tn
your right then keep on postin just wouldnt want your words to fall on deaf or should i say 4 year old ears :)
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
Top Addiction Answerers
Avatar m tn
Blank
gnarly_1
phoenix, AZ
406584 tn?1399591666
Blank
10356
495284 tn?1333897642
Blank
dominosarah
City of Dominatrix, MN
4522800 tn?1459192030
Blank
VICourageous
ID
Avatar f tn
Blank
jifmoc
los angeles, CA
7163794 tn?1457370413
Blank
motye51
New Orleans, LA